Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and Ulcerative Colitis
Jun 12, 2001

I am a little unusual in that I have HIV as well as pre-existing Ulcerative Colitis since my teens. One of the first combos I tried was based on Crix and I became very ill with constant diarrhoea and lost much weight and it had a terrible effect on my quality of life making em almost housebound at times. I finally switched to a Sustiva based combo that I failed on (it also drovve me cranky!) and am currently on an Nevirapine based combo for 2 years which has been very successful and I tolerate it well, but my Doc warns me that one day this luck will run out. His feeling is when this happens and my VL starts rising that Kaletra may be my best bet to base a new combo on but I am terrifed of having the same problems I had with Crix. Has anyone dealt with a patient like myself ? Is Kaletra as toxix as Crixivan can be for some people, I hear it has a better side effect profile. Once we have exhausted the NNRTIs then I guess its PIs or the new experimental drugs e.g. fusion inhibitors if I can get into any of the trials. Any additional thoughts would be appreciated, although I am not there yet this does worry me.

Response from Dr. Pavia

It is hard to predict how any given drug will effect people, let alone someone with Ulcerative Colitis. As you know, treatment of UC has improved, and if your colitis is well controlled you may find drugs easier to tolerate.

If you are very adherent, you may not need a new regimen for a long time. When we say that the average first regimen lasts "X" months, it is an average, where some had breakthrough at 6 months, others are still suppressed at 5 years.

Depending on your viral load and CD4 count and perhaps the genotype if you break through, Kaletra might be a very good option for you. Some loose stools are not uncommon, but serious diarrhea is rare. If your viral load is low and you don't have a lot of nucleoside resistance, you might even do well with a triple nucleoside regimen once tenofovir can be use, along with something like Ziagen (abacavir) with another agent like ddI. New drugs, like the once a day protease from BMS (232262) or the new improved form of amprenavir ("908") might also be good options for you without going directly to Kaletra. They will be out in the next one to two years, and you may not need them till them.

Keep taking good care of yourself and your gut...

ATP



Previous
Help please! Thank you
Next
your reply

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement